Volume 16, issue 1 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Small generating sets for the Torelli group

Andrew Putman

Geometry & Topology 16 (2012) 111–125
Abstract

Proving a conjecture of Dennis Johnson, we show that the Torelli subgroup g of the genus g mapping class group has a finite generating set whose size grows cubically with respect to g. Our main tool is a new space called the handle graph on which g acts cocompactly.

Keywords
Torelli group, mapping class group
Mathematical Subject Classification 2010
Primary: 20F05
Secondary: 20F38, 57M07, 57N05
References
Publication
Received: 24 June 2011
Revised: 11 August 2011
Accepted: 1 November 2011
Published: 2 January 2012
Proposed: Joan Birman
Seconded: Danny Calegari, Ronald Stern
Authors
Andrew Putman
Department of Mathematics
Rice University, MS 136
6100 Main St
Houston
TX 77005
USA
http://www.math.rice.edu/~andyp/